THE BROAD CONSEQUENCES OF NARROW BANKING
Matheus R. Grasselli () and
Alexander Lipton ()
Additional contact information
Matheus R. Grasselli: Department of Mathematics and Statistics, McMaster University, 1280 Main Street West, Hamilton ON L8S 4K1, Canada
Alexander Lipton: Connection Science, Massachusetts Institute of Technology, 77 Massachusetts Ave, Cambridge, MA 02139, USA
International Journal of Theoretical and Applied Finance (IJTAF), 2019, vol. 22, issue 01, 1-22
Abstract:
We investigate the macroeconomic consequences of narrow banking in the context of stock-flow consistent models. We begin with an extension of the Goodwin–Keen model incorporating time deposits, government bills, cash, and central bank reserves to the base model with loans and demand deposits, and use it to describe a fractional reserve banking system. We then characterize narrow banking by a full reserve requirement on demand deposits and describe the resulting separation between the payment system and lending functions of the resulting banking sector. By way of numerical examples, we explore the properties of fractional and full reserve versions of the model and compare their asymptotic properties. We find that narrow banking does not lead to any loss in economic growth when both versions of the model converge to a finite equilibrium, while allowing for more direct monitoring and prevention of financial breakdowns in the case of explosive asymptotic behavior.
Keywords: Narrow banking; full-reserve banking; macroeconomic dynamics; stock-flow consistent models; debt-financed investment; financial stability (search for similar items in EconPapers)
Date: 2019
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1)
Downloads: (external link)
http://www.worldscientific.com/doi/abs/10.1142/S0219024919500079
Access to full text is restricted to subscribers
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:wsi:ijtafx:v:22:y:2019:i:01:n:s0219024919500079
Ordering information: This journal article can be ordered from
DOI: 10.1142/S0219024919500079
Access Statistics for this article
International Journal of Theoretical and Applied Finance (IJTAF) is currently edited by L P Hughston
More articles in International Journal of Theoretical and Applied Finance (IJTAF) from World Scientific Publishing Co. Pte. Ltd.
Bibliographic data for series maintained by Tai Tone Lim ().